Re: New here - potassium question & other advice please <3
- Hi Heather
I am surprised Connor had his enalapril reduced, that drug helps the
failing heart to work. Heart failure is a balance, the priority is to get the
fluid off the lungs with diuretic and to also treat the heart to make it work
more efficiently. There are a few drugs can be used for this, including
enalapril. My cats , as their heart disease became worse, added new drugs and
increased doses, but never reduced a dose. And none of them ever went off
their food despite up to 12 meds a day.
I would be concerned at the lack of eating. It may be enalapril upsets him,
in whch case he could switch to another drug in the class like benazepril
which all mine take. It's finding the medication mix to help the most.
Low potassium has effects of its own, including nerve problems and
weakness, I would ask for a different potassium supplement.
Count his breaths at rest, per minute. Find his normal rate and observe his
pattern. Then you can quickly see any changes which suggest going into
heart failure. Signs are increased breathing (30+ alarm and 40+ emergency),
double breaths, drawing in his stomach, wheezing, open mouth breathing. He
may need to add a second diuretic called spironolactone as well.
One thing I would suggest you do now is have a kidney function blood test
done at your own vet and have him listen to his chest. A high dose of lasix
can affect the kidneys. Benazepril is safer for kidneys than enalapril.
[Non-text portions of this message have been removed]